Hail, Richland
- When
- August 26, 9:08 PM CST
- Where
- Richland County, Gillingham
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.433, -90.450
Law enforcement officials and the public reported hail the size of pennies and nickels. In addition, several large trees were knocked down near Bridgeport (Crawford County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials and the public reported hail the size of pennies and nickels. In addition, several large trees were knocked down near Bridgeport (Crawford County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 26, 1:40 PM CST, 7 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT THU AUG 26 2004 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS FOCUS ON SEVERE POTENTIAL TONIGHT. SURFACE ANALYSIS AT 19Z HAS LOW PRESSURE CENTER JUST NORTH OF THE MINNESOTA BORDER OVER SOUTHEAST MANITOBA. A COLD FRONT EXTENDED SOUTHWARD THROUGH WESTERN MN AND THEN SOUTHWESTWARD THROUGH SD. A DRYLINE OF SORT WAS NOTED ON THE ISODROSOTHERM ANALYSIS EXTENDING FROM NEAR DULUTH...THROUGH ROCHESTER MN...THEN SOUTHWEST THROUGH NORTHWEST IA. CONVERGENT AREA WAS NOTED JUST ALONG THE DRYLINE OVER NORTHEAST IA AND SOUTHEAST MN. SATELLITE/SURFACE OBS SHOWED A BAND OF ACCAS AHEAD OF THE COLD FRONT EXTENDING FROM NORTHWEST WI...THROUGH CENTRAL MN...INTO NORTHERN NEB. TEMPERATURES ARE MORE LIKE WE WOULD EXPECT FOR LATTER AUGUST...RANGING FROM THE UPPER 70S ACROSS NORTH CENTRAL WI UNDER THE ACCAS DECK...TO THE LOWER AND MIDDLE 80S ELSEWHERE ACROSS THE FORECAST AREA WHERE SKIES WERE MOSTLY SUNNY. DEW POINTS WERE VERY JUICY...MAINLY IN THE LOWER 70S AHEAD OF THE AFOREMENTIONED DRYLINE. LAPS MLCAPES RIGHT AROUND 2000 J/KG. SO...ATMOSPHERE OVER THE FORECAST AREA IS PRIMED FOR DEEP CONVECTION. 12Z 26AUG04 MODEL RUNS INITIALIZED SHORTWAVE INTENSITY AND PLACEMENT WELL AND REMAIN SO THROUGH THE PERIOD. FOR TONIGHT...CONVECTION WILL INITIATE ALONG THE DRYLINE AND FRONT BY 5 PM OR SO WHEN CAP WEAKENS AND BETTER MOISTURE TRANSPORT WORKS ITS WAY NORTHWARD INTO THE BOUNDARY. BULK SHEAR/HELICITY/CAPE VALUES ALL POINT TOWARD SUPERCELL ACTIVITY. MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE MAINLY ACROSS PORTIONS OF SOUTHEAST MINNESOTA...AND FAR NORTHEAST IA AND SOUTHWEST WI. SEE THE CURRENT HWO FOR FURTHER DETAILS. MODELS ARE SLOWER NOW ON SOUTHEAST PROGRESSION OF COLD FRONT OVERNIGHT. FRONT WILL EVENTUALLY BISECT WI FROM NORTHEAST TO SOUTHWEST BY 12Z. WILL LINGER LIKELY POPS ACROSS THE SOUTHEAST THEN OVERNIGHT WHILE CLEARING AREAS TO THE NORTHWEST AFTER MIDNIGHT. SHRA AND TS THREAT REMAINS OVER THE SOUTH THROUGH LATE FRIDAY NIGHT WITH FRONT LINGERING ACROSS NORTHERN IL. MEANWHILE...FRONTOGENETIC FORCING ASSOCIATED WITH MID LEVEL TROUGH AND RIGHT REAR QUADRANT OF STRONG JET WILL BE ENOUGH TO PRODUCE A CHANCE OF SHRA/ISOLATED TS ACROSS THE REST OF THE AREA. DID ADD THIS TO WEATHER GRIDS THEN FOR FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT. PRECIPITATION CHANCES CLEAR THE AREA BY PREDAWN HOURS SATURDAY AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE NORTHERN PLAINS. A FAIR AMOUNT OF DIURNAL CUMULUS WILL BE NOTED ON SATURDAY UNDER THE COLD AIR ALOFT ASSOCIATED WITH MID LEVEL TROUGH. LOWERED TEMPERATURES A DEGREE OR TWO AS A RESULT. HIGH PRESSURE WILL SETTLE OVER THE AREA SATURDAY NIGHT FOR CLEARING AND COOL CONDITIONS. RETURN FLOW ON SUNDAY AS HIGH SINKS TO THE SOUTH AND LOW MOVES ACROSS SOUTHERN CANADA. APPEARS AT THIS TIME MOST ENERGY ASSOCIATED WITH THIS WAVE WILL REMAIN FAR ENOUGH NORTH. WILL KEEP NORTHERN SECTIONS DRY FOR NOW. .LONG TERM...MONDAY THROUGH THURSDAY MEDIUM RANGE MODELS HAVE BROAD UPPER RIDGE ACROSS UPPER MIDWEST CONUS WITH HIGH ZONAL FLOW ACROSS SOUTHERN CANADA THROUGH WEDNESDAY. THIS KEEPS SYSTEMS AND ASSOCIATED ENERGY NORTH OF THE BORDER. BY THURSDAY...TROUGH BEGINS TO DEEPEN OVER THE WEST WITH A LOW AND COLD FRONT APPROACHING THE DAKOTAS. OUR AREA REMAINS ENTRENCHED IN CAPPED WARM SECTOR. IN A NUTSHELL...LOOKS DRY AND SEASONABLY WARM THROUGH THE PERIOD. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 759 PM CDT THU AUG 26 2004 IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034-271100- BUFFALO-CLARK-DODGE-FILLMORE-JACKSON-MITCHELL-MOWER-OLMSTED-TAYLOR- TREMPEALEAU-WABASHA-WINONA- 759 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THE ATMOSPHERE REMAINS UNSTABLE AND SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT BEFORE DIMINISHING LATE. HOWEVER...THE MAIN THREAT OF SEVERE WEATHER AFTER 8 PM IS SOUTH OF A LINE FROM WAUSAU WISCONSIN...TO LA CROSSE...TO MASON CITY IOWA LINE. ALTHOUGH ISOLATED NICKEL SIZED HAIL CANNOT BE RULED OUT...NO ORGANIZED SEVERE WEATHER IS EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NO LONGER BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ009>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-271100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT- HOUSTON-HOWARD-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK- 759 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT. THE ATMOSPHERE REMAINS VERY UNSTABLE AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH OF A LINE FROM WAUSAU WISCONSIN...TO LA CROSSE...TO MASON CITY IOWA. STORMS WILL ALSO BE MOVING IN FROM CENTRAL IOWA THIS EVENING. THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL WILL CONTINUE THROUGH MIDNIGHT. TORNADOES ARE POSSIBLE...BUT MAINLY BEFORE 10 PM. AFTER 10 PM THE THREAT FOR TORNADOES WILL DIMINISH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR ANY STORMS THAT AFFECT THE AREA TONIGHT. THIS SHOULD BE BEFORE MIDNIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE/BAUMGARDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 954 PM CDT THU AUG 26 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 789...WHICH IS IN EFFECT UNTIL 400 AM CDT. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... WINNESHIEK...ALLAMAKEE...FAYETTE...CLAYTON...JUNEAU...ADAMS... MONROE...VERNON...RICHLAND...GRANT AND CRAWFORD. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1002 PM CDT THU AUG 26 2004 IAZ008-009-018-019-MNZ094>096-WIZ041-270330- CHICKASAW-FILLMORE-FLOYD-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER- 1002 PM CDT THU AUG 26 2004 ...TORNADO WATCH NUMBER 788 WILL BE ALLOWED TO EXPIRE AT 10 PM... THE THREAT OF SEVERE WEATHER HAS ENDED FOR SOUTHEAST MINNESOTA AND PORTIONS OF NORTHEAST IOWA. THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN NORTHEAST IOWA... CHICKASAW...FLOYD...HOWARD...AND MITCHELL. IN SOUTHEAST MINNESOTA... FILLMORE...HOUSTON...AND MOWER. IN SOUTHWEST WISCONSIN... LA CROSSE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST AND WEST CENTRAL WISCONSIN. 04
The La Crosse radar (KARX), 74 km away, was scanning. The volume nearest the first event began at 03:07 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418159, 5418160, 5418161, 5418162.